Copyright ©2019 NORD - National Organization for Rare Disorders, Inc. All rights reserved. NORD is a registered 501(c)(3) charity organization. Please note that NORD provides this information for the benefit of the rare disease community. NORD is not a medical provider or health care facility and thus can neither diagnose any disease or disorder nor endorse or recommend any specific medical treatments. Patients must rely on the personal and individualized medical advice of their qualified health care professionals before seeking any information related to their particular diagnosis, cure or treatment of a condition or disorder.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
Acoustic Neural Stimulation. This relatively new treatment has shown to be effective in reducing, and in some cases eliminating, symptoms in patients whose tinnitus just won’t go away or is very loud. The treatment utilizes a device small enough to fit into the palm of your hand that delivers a broadband acoustical signal embedded in special music you can listen to via headphones. The treatment eventually desensitizes you to the ringing in your ears by stimulating changes in the neural circuits in your brain.
There's no known cure for tinnitus. Current treatments generally involve masking the sound or learning to ignore it. A research team led by Dr. Michael Kilgard at the University of Texas at Dallas and Dr. Navzer Engineer at MicroTransponder, Inc. set out to see if they could develop a way to reverse tinnitus by essentially resetting the brain's auditory system. Their work was funded in part by NIH’s National Institute on Deafness and Other Communication Disorders (NIDCD).
Español: curar el tinnitus (zumbido de oídos), Deutsch: Tinnitus heilen, 中文: 治疗耳鸣, Italiano: Curare l’Acufene, Русский: вылечить тиннитус, Français: soigner des acouphènes, Português: Curar Zumbido no Ouvido, Bahasa Indonesia: Mengobati Tinitus, Nederlands: Tinnitus genezen, Čeština: Jak vyléčit tinnitus, العربية: علاج طنين الأذن, Tiếng Việt: Trị ù tai, 한국어: 이명을 치료하는 방법, हिन्दी: कर्णनाद (टिनिटस) का इलाज़ करें, 日本語: 耳鳴りの治療
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Take the first step toward relief by scheduling a consultation with one of our audiologists. By carefully examining your case history and conducting audiometric testing, we can identify the likely causes of your tinnitus and recommend an effective treatment. In addition, if medically necessary, we may refer you to another physician to complete your diagnosis.
For some people, the jarring motion of brisk walking can produce what is called a seismic effect which causes movement in the small bones or contractions in the muscles of the middle ear space. You can experiment to find out if this is the cause by walking slowly and smoothly to see if the clicking is present. Then, try walking quickly and with a lot of motion to see if you hear the clicking. You can also test for the seismic effect by moving your head up and down quickly. 
×